|How good is Atripla?
Oct 31, 2008
I'm a 51 year old man, diagnosed in 2005, after a near-fatal bout with PCP pneumonia. My first-line regimen of treatment was Sustiva & Combivir. I never miss a dose. It has worked well for me, with some side-effects, but tolerable ones, but, although my VL has gone from 260,000 to undetectable, and my CD4 count has gone from less than 40 to 265, my CD4 stubbornly stays under 300. Recently, my doctor has switched me to Atripla, believing that this will help increase the CD4 count. Is this a reasonable approach? Can Atripla do what my doctor hopes it will? Are there any other changes that I might expect, as far as side effects or drug immunities? Can I go back to my old regimen if Atripla does not work out well for me? What will help to increase the CD4 count, nutritionally?
| Response from Dr. McGowan
I am glad you have done so well on your treatment. There may be seceral reasons for your relatively slow CD4 recovery. Starting treatment with a CD4 below 50 will often lead to a leveling off of the CD4 count below 500. You have had a 200+ CD4 count increase..which is very good..if you had started at 350 that would put you close to 600 cells. Also being over age 50 can have some effect on the maximal CD4 increase that one might expect. While 50 is not "old", the immune system is matured by the time we reach our 20s, so we loose some of our ability to build up our CD4 counts with each decade. Switching from Combivir (which has zidovudine as its NRTI) to Atripla (with tenofovir as its NRTI) may help based on a study that compared the 2 treatments (Gilead 934) in which the Atripla equivalent arm was better tolerated and had a better CD4 increase (+270 compared with +237) than the combivir/Sustiva arm. Finally eating well, especially a diet with green, leafy vegetable can provide the nutrients your immune system will need.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Black Spots After Giving Handjob Worried I Have HIV
- Bloody Pee After Anal With Condom Worried I Have HIV
- Sore On Mouth After Sucking Penis Worried I Have HIV
- Sore Testicles After Lap Dance Worried I Have HIV
- Testicular Pain After Oral Sex Worried I Have HIV
- Can You Get Genital Warts When Giving Oral Sex?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.